Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 126, NWS Nashville, TN

July 27, 20145 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 27, 2014, 9:58 PM CDT for 5 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 9:58 PM CDT (02:58 UTC)
Expired
Jul 27, 2014, 10:45 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Humphreys County, TN, Maury County, TN, Perry County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:20 PM CDTTSTM WND DMG2 Ssw Bon Aqua, TNTREE DOWN ON HOUSE IN LYLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3837 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS54 KOHX 280258
SVROHX
TNC081-085-119-135-187-280345-
/O.NEW.KOHX.SV.W.0126.140728T0258Z-140728T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
958 PM CDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PERRY COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  HICKMAN COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  NORTHERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1045 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM WAVERLY TO
  FAIRVIEW...AND WERE MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...COLUMBIA...HURRICANE MILLS...LYLES...PINEWOOD...PRIMM
  SPRINGS...NUNNELLY...BUCKSNORT...SANTA FE...LOBELVILLE...
  PLEASANTVILLE AND I-65 EAST OF COLUMBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3614 8792 3604 8755 3599 8754 3597 8731
      3588 8699 3554 8684 3559 8735 3566 8734
      3562 8745 3563 8754 3565 8757 3564 8779
      3607 8795
TIME...MOT...LOC 0259Z 318DEG 42KT 3606 8786 3590 8724

$$

27
2 follow-up statements
493 
WWUS54 KOHX 280315
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 PM CDT SUN JUL 27 2014

TNC081-085-119-135-187-280345-
/O.CON.KOHX.SV.W.0126.000000T0000Z-140728T0345Z/
PERRY TN-WILLIAMSON TN-HICKMAN TN-HUMPHREYS TN-MAURY TN-
1015 PM CDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN MAURY...SOUTHERN HUMPHREYS...HICKMAN...WEST CENTRAL
WILLIAMSON AND NORTHEASTERN PERRY COUNTIES...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HURRICANE MILLS TO PRIMM SPRINGS...MOVING SOUTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...COLUMBIA...PRIMM SPRINGS...NUNNELLY...BUCKSNORT...
  LOBELVILLE...SANTA FE...PLEASANTVILLE...I-65 EAST OF COLUMBIA...
  WILLIAMSPORT AND HAMPSHIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3614 8792 3604 8755 3599 8754 3597 8731
      3588 8699 3554 8684 3559 8735 3566 8734
      3562 8745 3563 8754 3565 8757 3564 8779
      3607 8795
TIME...MOT...LOC 0316Z 313DEG 34KT 3598 8775 3581 8713

$$

27
034 
WWUS54 KOHX 280342
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 PM CDT SUN JUL 27 2014

TNC081-085-119-135-187-280352-
/O.EXP.KOHX.SV.W.0126.000000T0000Z-140728T0345Z/
PERRY TN-WILLIAMSON TN-HICKMAN TN-HUMPHREYS TN-MAURY TN-
1042 PM CDT SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MAURY...SOUTHERN
HUMPHREYS...HICKMAN...WEST CENTRAL WILLIAMSON AND NORTHEASTERN PERRY
COUNTIES WILL EXPIRE AT 1045 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
CENTRAL TENNESSEE.

LAT...LON 3614 8792 3604 8755 3599 8754 3597 8731
      3588 8699 3554 8684 3559 8735 3566 8734
      3562 8745 3563 8754 3565 8757 3564 8779
      3607 8795
TIME...MOT...LOC 0342Z 313DEG 34KT 3581 8753 3564 8691

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:23 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 6:23 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT SUN JUL 27 2014

.UPDATE...FOR 00Z AVIATION FORECASTS.

&&

.AVIATION...BELIEVE SCATTERED THUNDERSTORMS WILL BECOME MORE
PRONOUNCED IN THE CSV VICINITY BTWN 03Z AND 05Z, AS SFC COLD FRONT
PUSHES INTO THAT AREA. EXPECT MAINLY JUST ISOLATED STORMS FURTHER
WEST TOWARD BNA AND CKV.

OF COURSE, IF A TSTM MOVES ACROSS ANY OF THE AREA TERMINALS
TONIGHT YOU CAN EXPECT A BRIEF PERIOD OF MVFR, AND POSSIBLY IFR,
CONDITIONS. OTHERWISE, LOOK FOR VFR THROUGH THE FORECAST PERIOD.

GUSTY WEST SFC WINDS ARE FORECAST THROUGH THIS EVENING, AHEAD OF
THE FRONT, DIMINISHING AND BECOMING NORTHWESTERLY OVERNIGHT.
HOWEVER, NORTHWEST SFC WINDS WILL BECOME GUSTY ONCE AGAIN DURING
THE DAYLIGHT HOURS, WITH OCCASIONAL GUSTS TO NR 20 KTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jul 27, 7:27 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT SUN JUL 27 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-290030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
727 PM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 1 AM TONIGHT FOR ALL
OF MIDDLE TENNESSEE. DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE. WHILE ALL OF MIDDLE TENNESSEE WILL BE
THREATENED...THE BEST CHANCE FOR THIS SEVERE WEATHER WILL BE ON
THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Local storm report, Jul 27, 9:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
923 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 SW WESTMORELAND       36.55N  86.26W
07/27/2014                   SUMNER             TN   911 CALL CENTER

            TREE DOWN ON JOHNNY SPEARS ROAD

&&

EVENT NUMBER OHX1400482

SHAMBURGER
Local storm report, Jul 27, 9:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     7 SW WESTMORELAND       36.48N  86.32W
07/27/2014                   SUMNER             TN   911 CALL CENTER

            TREE DOWN AT HIGHWAY 31 AND GIFFORD LANE IN BETHPAGE

&&

EVENT NUMBER OHX1400483

SHAMBURGER
Local storm report, Jul 27, 9:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     7 SW SPRINGFIELD        36.44N  86.97W
07/27/2014                   ROBERTSON          TN   911 CALL CENTER

            TREE DOWN IN COOPERTOWN

&&

EVENT NUMBER OHX1400484

SHAMBURGER
Local storm report, Jul 27, 9:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
935 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 SW GALLATIN           36.36N  86.48W
07/27/2014  E0.88 INCH       SUMNER             TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1400485

SHAMBURGER
Local storm report, Jul 27, 9:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
941 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             9 ENE CELINA            36.59N  85.34W
07/27/2014  M0.88 INCH       CLAY               TN   PUBLIC

            DIME TO NICKEL SIZED HAIL AT WILLOW GROVE REC AREA

0533 PM     TSTM WND DMG     6 WSW JAMESTOWN         36.40N  85.04W
07/27/2014                   FENTRESS           TN   911 CALL CENTER

            TREES AND POWER LINES DOWN SW AND SOUTH OF JAMESTOWN

0539 PM     HAIL             JAMESTOWN               36.43N  84.94W
07/27/2014  E1.00 INCH       FENTRESS           TN   911 CALL CENTER

            QUARTER SIZE HAIL REPORTED BY 911 CENTER AND TRAINED
            SPOTTER IN JAMESTOWN

0540 PM     TSTM WND DMG     1 SE JAMESTOWN          36.42N  84.92W
07/27/2014                   FENTRESS           TN   BROADCAST MEDIA

            TREE FELL ONTO A HOUSE AND CAR ON OLD ALLARDT ROAD JUST
            SOUTHEAST OF JAMESTOWN

0542 PM     TSTM WND DMG     JAMESTOWN               36.43N  84.94W
07/27/2014                   FENTRESS           TN   TRAINED SPOTTER

            TREE DOWN AND POWER OUTAGE ON BRIAR AVE.

0813 PM     HAIL             PORTLAND                36.59N  86.52W
07/27/2014  M0.70 INCH       SUMNER             TN   TRAINED SPOTTER

            AT HWY 52 AND BAGGS ROAD IN THE DRAKEWOOD AREA.

0820 PM     HAIL             PORTLAND                36.59N  86.52W
07/27/2014  E0.70 INCH       SUMNER             TN   TWITTER

            DIME SIZE HAIL REPORTED NEAR PORTLAND AIRPORT VIA
            TSPOTTER

0825 PM     TSTM WND DMG     7 SW WESTMORELAND       36.48N  86.32W
07/27/2014                   SUMNER             TN   911 CALL CENTER

            TREE DOWN AT HIGHWAY 31 AND GIFFORD LANE IN BETHPAGE

0840 PM     TSTM WND DMG     1 SW WESTMORELAND       36.55N  86.26W
07/27/2014                   SUMNER             TN   911 CALL CENTER

            TREE DOWN ON JOHNNY SPEARS ROAD

0850 PM     TSTM WND DMG     7 SW SPRINGFIELD        36.44N  86.97W
07/27/2014                   ROBERTSON          TN   911 CALL CENTER

            TREE DOWN IN COOPERTOWN

0920 PM     HAIL             2 SW GALLATIN           36.36N  86.48W
07/27/2014  E0.88 INCH       SUMNER             TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1400475 OHX1400477 OHX1400476 OHX1400479 OHX1400478
OHX1400480 OHX1400481 OHX1400483 OHX1400482 OHX1400484 OHX1400485

SHAMBURGER
Local storm report, Jul 27, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     4 W GOODLETTSVILLE      36.33N  86.78W
07/27/2014                   DAVIDSON           TN   EMERGENCY MNGR

            TREE DOWN ON LICKTON PIKE

&&

EVENT NUMBER OHX1400486

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:55 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
Jul 27, 8:02 PM CDTSpecial Weather StatementOHXRobertson28 min
Jul 27, 8:09 PM CDTSpecial Weather StatementOHXRobertson21 min
Jul 27, 8:29 PM CDTSpecial Weather StatementOHXMacon, Smith, Sumner, Trousdale31 min
Jul 27, 8:34 PM CDTSpecial Weather StatementOHXRobertson26 min
Jul 27, 8:39 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale36 min
Jul 27, 8:41 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson, Sumner34 min
Jul 27, 9:07 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson23 min
Jul 27, 9:17 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam43 min
Jul 27, 9:23 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam37 min
Jul 27, 9:29 PM CDTSevere Thunderstorm WarningOHXDavidson, DeKalb, Rutherford, Smith, Wilson46 min
Jul 27, 9:33 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys42 min
Jul 27, 9:53 PM CDTSevere Thunderstorm WarningOHXFentress21 min
Jul 27, 10:07 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren, White, Wilson38 min
Jul 27, 10:12 PM CDTSpecial Weather StatementOHXCumberland, Van Buren, White48 min
Jul 27, 10:35 PM CDTSevere Thunderstorm WarningOHXCannon, Cumberland, Van Buren, Warren, White40 min
Jul 27, 11:07 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Grundy, Van Buren, Warren38 min
Jul 27, 11:43 PM CDTSpecial Weather StatementOHXGrundy, Warren47 min
Jul 28, 12:28 AM CDTSevere Thunderstorm WarningOHXGrundy32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.